Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 71, NWS Goodland, KS

June 17, 2008Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 17, 2008, 4:05 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 4:05 PM MDT (22:05 UTC)
Expired
Jun 17, 2008, 4:20 PM MDT
In force
15 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 172204
TORGLD
COC017-063-172300-
/O.NEW.KGLD.TO.W.0071.080617T2205Z-080617T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL CHEYENNE COUNTY...OR 14 MILES NORTHEAST OF WILD HORSE...
  MOVING EAST AT 21 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN CHEYENNE COUNTY AROUND 420 PM MDT

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3914 10234 3879 10237 3892 10298 3910 10297
TIME...MOT...LOC 2205Z 278DEG 18KT 3898 10282

$$
1 follow-up statement
000 
WWUS53 KGLD 172220
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT TUE JUN 17 2008

COC017-063-172231-
/O.CAN.KGLD.TO.W.0071.000000T0000Z-080617T2300Z/
CHEYENNE CO-KIT CARSON CO-
421 PM MDT TUE JUN 17 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL KIT CARSON AND NORTH CENTRAL
CHEYENNE COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER.

LAT...LON 3914 10234 3879 10237 3892 10298 3910 10297
TIME...MOT...LOC 2221Z 278DEG 18KT 3897 10272

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:41 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 17, 2:41 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT TUE JUN 17 2008

.DISCUSSION...
229 PM MDT TUE JUN 17 2008

PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND
ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES
ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST
CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING
THROUGHOUT MOST OF THE WEEK.

THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH
STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER
POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE
FRIDAY INTO SATURDAY.

RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY
THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO
BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE
DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE
WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN
TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE
AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS
EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO
REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S.
AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY
MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER
INTO THE AFTERNOON HOURS.

FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO
THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC
NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE
ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM
SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE
ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS
IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US
THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE
LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES
ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN
THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER
90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS
OF SLIGHT CHANCE RAIN SHOWERS.

BLM
&&

.AVIATION...
705 PM MDT TUE JUN 17 2008

00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO
MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z.
THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW
CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY.

26
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 10:25 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT TUE JUN 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT TUE JUN 17 2008 /1125 AM CDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK SHORTWAVE TROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS
THIS AFTERNOON AND EVENING BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS
TO THE REGION. THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER
NORTHEASTERN COLORADO LATE THIS AFTERNOON. AS THE EVENING
PROGRESSES...THESE STORMS SHOULD TRANSITION SOUTHEASTWARD INTO
NORTHWEST KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY
AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH
THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND
INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE
POSSIBLE.

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD
TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS
CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME
A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.

FOLTZ

In the hours before

Special weather statement, Jun 17, 2:38 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT TUE JUN 17 2008

COZ092-172100-
CHEYENNE COUNTY-
238 PM MDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR KARVAL...OR 13 MILES NORTH OF WILD HORSE
POINT...AND MOVING EAST AT 16 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN WESTERN CHEYENNE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Special weather statement, Jun 17, 3:03 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT TUE JUN 17 2008

COZ091-092-172130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
303 PM MDT TUE JUN 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYERO TO 13 MILES
EAST OF KARVAL...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Local storm report, Jun 17, 3:39 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             26 SE HUGO              38.87N 103.13W
06/17/2008  E1.25 INCH       CHEYENNE           CO   PUBLIC

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:20 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jun 17, 5:03 PM MDTSevere Thunderstorm WarningGLDKit Carson42 min
Jun 17, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.